Advertisement

Can Adderall Cause Psychosis?

Introduction

Adderall is a prescription medication used to treat attention deficit hyperactivity disorder (ADHD) and narcolepsy. It comes as a tablet you take by mouth. It’s available in two forms: an immediate-release tablet (Adderall) and an extended-released tablet (Adderall XR). It’s also available as a generic drug.

If you or your child has been prescribed Adderall, you may wonder about certain possible side effects, including psychosis. Here’s what to know about any link between Adderall and psychosis, plus who’s at risk. You’ll also find tips to help you use this drug safely.

Advertisement
Advertisement

Adderall and psychosis

Adderall and psychosis

Adderall is a brand-name drug that contains the nervous system stimulants amphetamine and dextroamphetamine. Stimulants can make you feel more alert and focused. Adderall can also cause unwanted side effects, though. You may have heard that it can cause psychosis. While rare, psychosis may be a possible side effect.

Psychosis is a serious mental condition in which a person’s thinking is so damaged that they lose touch with reality. Symptoms of psychosis can include:

  • hallucinations (seeing or hearing things that are not real)
  • delusions (believing things that are not true)
  • paranoia (feeling extremely suspicious)

Studies of this drug and similar stimulants, such as methylphenidate, estimate that psychosis occurs in about 0.1 percent of users. It’s not exactly known why Adderall would cause psychosis. In fact, no one is really sure that it does. That said, there are several theories regarding the relationship between psychosis and Adderall. These theories are based on how the medication works in the body. Influences may include:

Sleep deprivation

One thought is that common side effects of Adderall, such as headaches, nervousness, and trouble sleeping, could contribute to psychotic symptoms. Continued lack of sleep may cause worsening headaches and extreme nervousness. This may turn into the paranoia linked with psychosis.

Adderall and dependence
Some people who take Adderall develop a tolerance to its effects. They can feel a psychological and physical dependence on the medication. To help prevent this from happening, take Adderall exactly as directed by your doctor, and don’t stop taking it abruptly. For more information, read about withdrawal from Adderall.

Mental illness

If you have a history of mental illness, you may be more likely to develop psychosis from using Adderall. The reason for this is not entirely known. However, one theory is that your body may respond differently to an increase of certain chemicals in your brain caused by Adderall.

Dosage

Your dosage of Adderall may affect whether or not you develop psychosis. Higher dosages may lead to a higher risk.

Advertisement

Avoiding psychosis

What to do about it

While the risk is highest for people with a history of mental illness, psychosis is a risk for anyone taking Adderall. Here are steps you can take to help reduce your risk.

Tell your doctor about any mental problems

Discuss your full health history with your doctor before you start taking Adderall. Be sure to mention any personal or family history of depression, psychosis, psychotic behavior, bipolar disorder, or suicide. A history of any of these conditions raises your risk of psychosis from Adderall.

Take this medication exactly as prescribed

Take Adderall exactly as your doctor prescribed it. The risk of psychotic symptoms might increase if you take a higher dosage than prescribed. At the same time, it’s important to know that you can develop psychosis even if you take Adderall as directed.

Tell your doctor right away if you notice any changes in mood or behavior

Pay attention to mood and behavior, and let your doctor know if you notice any changes. Talking to your doctor is especially important if you notice mood symptoms that are new or that get worse quickly.

If symptoms of psychosis occur, your doctor will likely stop treatment with Adderall right away. After the medication is stopped, psychotic symptoms should go away in less than two weeks. If the symptoms don’t go away, your doctor will likely check for a mental health problem that may need to be treated.

Advertisement
Advertisement

Talk with your doctor

Talk with your doctor

Adderall can be an effective treatment for symptoms of ADHD or narcolepsy. However, if you’re concerned about the side effects of Adderall, talk with your doctor. Ask any questions you have. Questions you ask could include:

  • Am I (or is my child) at higher risk of psychosis with use of Adderall?
  • What symptoms of psychosis should I watch for?
  • Are there other drugs that might work that don’t cause psychosis?

Your doctor can help determine if Adderall is a good choice.

  • Can Adderall cause other mental health effects?
  • Yes, Adderall can cause other mental health effects besides psychosis. These can include new or worsening serious mental problems, such as bipolar illness, depression, suicidal thoughts, and aggressive or hostile behavior. If you or your child taking Adderall has any of these side effects, call your doctor right away. If the symptoms are severe, call 911 or go to the nearest emergency room.

    - Healthline Medical Team
Article resources
Advertisement
Advertisement
Advertisement
Advertisement
Advertisement
Advertisement
Advertisement
Advertisement
Advertisement
Advertisement
Advertisement
Advertisement